Alert archive / Nebraska / Wind Advisories in 2024

Wind Advisory 11, NWS Omaha, NE

December 18, 202424 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind advisory at Dec 18, 2024, 2:37 PM CST for 24 counties in Nebraska; 8 counties in Iowa. It took effect at Dec 19, 2024, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2024, 2:37 PM CST (20:37 UTC)
In effect from
Dec 19, 2024, 9:00 AM CST
Expired
Dec 19, 2024, 6:00 PM CST
In force
9 hr
Issued by
NWS Omaha, NE
All 32 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Platte County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 11 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Dec 18, 11:30 AM CST, 3 hours 7 minutes earlier. Its key messages:

  • Dry weather through the period, with a high likelihood of a brown Christmas.
  • Strong northwesterly winds expected Thursday afternoon with gusts 40 to 50 mph possible.
  • After a cool down this weekend, temperatures rebound going into next week, peaking around the 25th.
Area forecast discussion, Dec 18, 11:30 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1130 AM CST Wed Dec 18 2024

.KEY MESSAGES...

- Dry weather through the period, with a high likelihood of a
  brown Christmas.

- Strong northwesterly winds expected Thursday afternoon with
  gusts 40 to 50 mph possible.

- After a cool down this weekend, temperatures rebound going
  into next week, peaking around the 25th.

&&

.DISCUSSION...
Issued at 315 AM CST Wed Dec 18 2024

Clouds are hanging over the region this morning with
temperatures in the mid 20s to low 30s. The upper-level pattern
shows a ridge over the Intermountain West and a trough moving
through the Central Plains associated with the system that
brought precipitation to South Dakota yesterday. Today will be
cooler as winds have shifted to the northwest which has brought
cooler temperatures to the area. Highs this afternoon will only
get into the mid 30s to near 40 along the NE/KS border. We'll
see the ridge to our west move across the area today leading to
a wind shift to southerly by this afternoon.

The system currently off the coast of Washington and Oregon will
move across the Rockies bringing a strong cold front through the
Northern Plains on Thursday. We'll see southerly winds ramp up
ahead of the front late Wednesday night into Thursday morning.
This will allow temperatures to rise into the mid 40s to near 50
by noon ahead of the front. While the moisture axis will stay
to our north keeping precipitation over the Dakotas and
Minnesota, we will see a push of strong northwesterly winds move
in behind the front during the afternoon with potential for 40
to 50 mph gusts especially in northeast Nebraska but could be
as far south as the I-80 corridor. Expect a Wind Advisory to be
issued for this period. Winds will relax Thursday evening as the
system exits to the southeast.

Friday - Sunday...

Friday will be much cooler as temperatures drop into the single
digits to low teens to start the day, and only warm into the 20s
to low 30s during the afternoon. As we remain in the
transitionary northwesterly flow with the approach of our next
upper-level ridge, cooler air will hang around into Saturday,
though building upper-level heights will allow temperatures to
warm into the mid 30s Saturday afternoon.

We see the next clipper-system attempt to break down the
ridge over the Rockies on Sunday, bringing a low pressure system
into the western Dakotas and a shift to southerly flow over
Nebraska and western Iowa. This will bring temperatures up into
the low-to-mid 40s Sunday afternoon as well as some high-level
cloud cover over northeastern Nebraska.

Monday and beyond...

We continue to see a very unstable, active pattern across the
CONUS, though the storm track initially keeps any precipitation
to our north through early next week. Temperatures will be much
warmer than normal, with highs in the 40s to low 50s leading
into Christmas. Ironically, Christmas may be our warmest day as
we see a potential system setting up for Thursday of next week,
leading to strong warm-air advection with southerly flow for
Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1130 AM CST Wed Dec 18 2024

Could see some brief periods of MVFR ceilings early in the
period, primarily at OFK and OMA, but VFR conditions are favored
by late afternoon through the remainder of the period. Light
northwesterly winds will become southerly to southeasterly
tonight. Expect some low level wind shear overnight into early
Thursday morning with southwesterly winds at 45 to 50 kts around
1500 ft agl. Surface winds then become more westerly and
strengthen during the day, with gusts of 25 to 40 kts prior to
18Z, and likely even higher after that.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy
AVIATION...CA
Hazardous weather outlook, Dec 18, 4:22 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 AM CST Wed Dec 18 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
422 AM CST Wed Dec 18 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty winds 40 to 50 mph will be possible Thursday, ahead of
sharply colder temperatures expected for Friday. Winds Thursday
will start out from the south, but will be switching to the
northwest during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:37 PM CSTHigh Wind WarningOAXAntelope, Boone, Burt, Butler, Cedar, Colfax and 13 more27 hr

Nearby

Wind Advisories in Nebraska, 2024Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.